Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 29, 2016Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 29, 2016, 7:18 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2016, 7:18 PM CDT (00:18 UTC)
Expired
Aug 29, 2016, 8:00 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 124 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:34 PM CDTHAIL 0.75Milaca, MN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2493 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS83 KMPX 300018
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT MON AUG 29 2016
 
MNZ043>045-050-300100-
BENTON-MILLE LACS-MORRISON-KANABEC-
718 PM CDT MON AUG 29 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

BENTON...MILLE LACS...MORRISON...KANABEC...

AT 716 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED ACROSS FAR NORTHEASTERN BENTON...SOUTHERN MILLE
LACS...FAR SOUTHEASTERN MORRISON...AND KANABEC COUNTIES.

LOCATIONS IMPACTED INCLUDE...
MORA...MILACA...ISLE...FORESTON...OGILVIE...WAHKON...QUAMBA...BOCK...
KNIFE LAKE...GRANITE LEDGE...MORRILL AND WARMAN.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 190 AND 211.
 
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4598 9306 4598 9314 4582 9315 4570 9383
      4585 9400 4616 9344 4615 9306
TIME...MOT...LOC 0016Z 180DEG 0KT 4586 9344 
$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 29, 6:51 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 29, 6:51 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT MON AUG 29 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Aug 29 2016

Surface analysis shows a cold front extending from northwestern MN
across eastern SD early this afternoon, along with an outflow
boundary over south central MN from earlier convection. Surface
dewpoints locally in the warm sector ahead of the main front are in
the upper 60s to lower 70s, with plenty of sunshine breaking out to
aid destabilization. Mid level lapse rates around 7-7.5C will
combine with the increasing MLCAPES to spark thunderstorm
development in the vicinity of the front. The only limiting factor
is shear, which is not impressive. Therefore the threat for severe
weather remains limited but not out of the question. Given the slow
storm motion heavy rainfall will be a concern as well, and will have
to monitor the threat for a Non-supercell tornado or two over south
central MN in the vicinity of the outflow boundary.

In the wake of the convection late tonight winds are fairly weak and
we may see enough clearing to result in fog development with the
moist ground conditions.

Tuesday should bring continual clearing, with mostly sunny skies by
mid to late afternoon. Highs will still be a bit above normal, and
range in the upper 70s to around 80.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Aug 29 2016

The longer term concern remains the dry trend through the rest of
the work week...and timing of next trough and surface front into
next weekend.

Cool and dry high pressure will move across the region during the
week. The coolest day appears to be Thursday...with slow moderation
thereafter as upper heights rise/ridging and southerly surface
flow develops. The GFS and ECMWF have similar timing in passage of
the front on Labor Day. The GFS ensemble mean is a little slower
but the trough associated with this system appears to be quite
strong. Forcing will be directed favorably along the front for at
least the possibility of heavy rain. Filtered CWASP is pointing
toward a severe weather threat as well...as several of those
parameters are looking favorable for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 650 PM CDT Mon Aug 29 2016

A cold front sagging south into central MN early this evening
has scattered convection occurring along it. Winds will ease this
evening which will weaken the convergence along the front - a main
driver of this activity. Another main driver is the very unstable
airmass which will stabilize after sunset. All model guidance
shows a diminishing trend in activity by late this evening, so
it's possible little will impact the TAF sites. Low clouds and fog
will likely develop again overnight across WI, before drier air
arrives Tuesday with the fropa.

KMSP...Confidence is low of showers or storms impacting the metro.
The cluster to the north should slide mainly east and weaken
during the next several hours, with only isolated-sct convection
further west into far western MN and SD. Reduced mention of precip
to VCSH, but may be able to take it out altogether by the 03z
update depending on trends.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NNE 5 kts.
THU...VFR. Wind E 5 kts.
FRI...VFR. Wind SSE 7-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 29, 9:53 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 AM CDT MON AUG 29 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
953 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FROM
CENTRAL BACK INTO WEST CENTRAL MINNESOTA, WITH THIS ACTIVITY
SLOWLY SAGGING SOUTHEAST THROUGH THE EVENING AND NIGHT. HEAVY
DOWNPOURS, DAMAGING WIND GUSTS, AND ISOLATED INSTANCES OF LARGE
HAIL WILL BE POSSIBLE FROM THE AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN SATURDAY AND PERSIST THROUGH THE
UPCOMING LABOR DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Aug 29, 5:38 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
538 PM CDT MON AUG 29 2016

MNZ043>045-050-292315-
BENTON-MILLE LACS-MORRISON-KANABEC-
538 PM CDT MON AUG 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN KANABEC...
SOUTHEASTERN MORRISON...CENTRAL MILLE LACS AND NORTHEASTERN BENTON
COUNTIES...

AT 538 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MORA TO GRANITE LEDGE. MOVEMENT WAS
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MORA...MILACA...BRUNSWICK...FORESTON...OGILVIE...GRASSTON...BOCK...
GRANITE LEDGE...MORRILL...GILMAN...LEWIS LAKE AND MORA AIRPORT.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 190 AND 200.

LAT...LON 4590 9314 4577 9314 4577 9315 4571 9396
      4586 9398 4591 9346
TIME...MOT...LOC 2238Z 265DEG 18KT 4587 9336 4583 9387

BORGHOFF
Special weather statement, Aug 29, 6:28 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT MON AUG 29 2016

MNZ044-045-300000-
MILLE LACS-KANABEC-
628 PM CDT MON AUG 29 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

MILLE LACS...KANABEC...

AT 627 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED OVER CENTRAL MILLE LACS AND CENTRAL AND
SOUTHERN KANABEC COUNTIES.

LOCATIONS IMPACTED INCLUDE...
MORA...MILACA...FORESTON...OGILVIE...QUAMBA...BOCK...
KNIFE LAKE AND MORA AIRPORT.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 191 AND 199.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4588 9314 4587 9314 4572 9375 4584 9376
      4600 9328
TIME...MOT...LOC 2327Z 180DEG 0KT 4586 9344

BORGHOFF
Special weather statement, Aug 29, 7:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT MON AUG 29 2016

MNZ043>045-050-300100-
BENTON-MILLE LACS-MORRISON-KANABEC-
718 PM CDT MON AUG 29 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

BENTON...MILLE LACS...MORRISON...KANABEC...

AT 716 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED ACROSS FAR NORTHEASTERN BENTON...SOUTHERN MILLE
LACS...FAR SOUTHEASTERN MORRISON...AND KANABEC COUNTIES.

LOCATIONS IMPACTED INCLUDE...
MORA...MILACA...ISLE...FORESTON...OGILVIE...WAHKON...QUAMBA...BOCK...
KNIFE LAKE...GRANITE LEDGE...MORRILL AND WARMAN.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 190 AND 211.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4598 9306 4598 9314 4582 9315 4570 9383
      4585 9400 4616 9344 4615 9306
TIME...MOT...LOC 0016Z 180DEG 0KT 4586 9344

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:06 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs24 min
Aug 29, 8:12 PM CDTFlash Flood WarningMPXBenton, Mille Lacs4 hr
Aug 29, 9:05 PM CDTSpecial Weather StatementMPXChisago55 min
Aug 29, 9:48 PM CDTSpecial Weather StatementMPXWashington57 min
Aug 29, 10:38 PM CDTSpecial Weather StatementMPXSherburne, Wright82 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.